Select the search type
  • Site
  • Web
Go

Answers from the BJC Experts

Ask the BJC Expert allows you to get the answers you need about a variety of health, medicine and exercise issues to help you live a more healthy life.

Please browse the most recent questions below or use the search the questions feature to see if the answer to your question is already given. If not, please submit a new question for our experts.

My mom is 82 and takes glyburide and Tylenol for knee pain for the past four months. Her sugar levels are higher now. Can the Tylenol be affecting her sugar levels? Can you take Aleve if you have diabetes?

From Ask the Pharmacist

Not knowing what is causing the knee pain, I can only say that yes, it is unlikely but possible. But more likely the blood sugars are being influenced by the inflammation causing the knee pain.

Tylenol (acetaminophen) does not directly interact with the glyburide (Micronase). Many people diagnosed with type 2 diabetes are not aware that the presence of significant inflammation anywhere in the body can raise their blood sugar. But this is a very important finding. In rare cases, people can lower their blood sugar significantly by eliminating the inflammation.

Unfortunately, because high blood sugar weakens the immune system, diabetes can create a vicious circle where inflammation raises blood sugar which deactivates the immune system components that should fight the inflammation, allowing the inflammation to increase, and further raising blood sugar. Have your mother discuss the blood sugars with her physician.

4901 Forest Park Avenue
St. Louis, Missouri 63108
314.286.2000
Copyright © 1997- 2021 BJC HealthCare. All Rights Reserved.